Virginia, 2014

Winter Weather in Virginia, December 22 to 23, 2014

December 22 to 23, 2014 · NWS LWX · 23 events in 23 counties and zones

Low pressure moving through the Mid-Atlantic brought widespread precipitation that overrode persisting surface cold air, resulting in freezing rain, mainly at elevated locations.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure moving through the Mid-Atlantic brought widespread precipitation that overrode persisting surface cold air, resulting in freezing rain, mainly at elevated locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 22, 3:55 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Dec 22, 3:55 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 AM EST MON DEC 22 2014

.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE WILL TRACK UP THE MID-ATLANTIC COAST
TODAY INTO TUESDAY. STRONGER LOW PRESSURE WILL PUSH NORTH ALONG
THE APPALACHIANS ON WEDNESDAY...SENDING A COLD FRONT EASTWARD
WEDNESDAY NIGHT. BREEZY CONDITIONS WILL FOLLOW THE FRONT ON
THURSDAY...THEN HIGH PRESSURE WILL BUILD BACK INTO THE REGION TO
CLOSE OUT THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CHALLENGING FORECAST EARLY THIS MORNING. CWA IS DRY ATTM...BUT RAIN
HAS ALREADY PUSHED NORTHWARD INTO SOUTHERN VIRGINIA AT 08Z AND WILL
CONTINUE TO SPREAD NORTHWARD THROUGH THE EARLY MORNING HOURS AS LOW
PRESSURE DEVELOPS OFF THE SOUTHEAST COAST. TEMPERATURES ACROSS MUCH
OF THE CWA WERE BELOW FREEZING...AND AS PRECIPITATION MOVES IN FROM
THE SOUTH IT WILL ENCOUNTER THIS SUB-FREEZING AIR.

A PERIOD OF SLEET IS POSSIBLE INITIALLY AS PRECIPITATION BEGINS OVER
THE CWA...BUT PRIMARY P-TYPES TO CONTEND WITH OVER THE NEXT 12-24
HOURS WILL BE FREEZING RAIN OR RAIN DEPENDING ON SURFACE
TEMPERATURES.

CHALLENGES REVOLVE AROUND THE TIMING AND NORTH/NORTHWEST EXTENT OF
PRECIPITATION TODAY AND ALSO HOW QUICKLY TEMPERATURES WILL BE ABLE
TO CLIMB ABOVE FREEZING.

TREND OF THE MODELS HAS BEEN TO SLOW DOWN THE BEGINNING OF PRECIP BY
A LITTLE BIT. HAVE TRENDED THIS WAY...BUT PRECIP SHOULD STILL MAKE
IT INTO THE VIRGINIA FOOTHILLS/PIEDMONT BY SUNRISE. WILL BE
EXPANDING THE FREEZING RAIN ADVISORY A TIER EAST TO THE I-95
CORRIDOR AS LIGHT QPF IS EXPECTED TO FALL WHILE TEMPERATURES ARE
NEAR FREEZING FROM SPOTSYLVANIA UP TO PRINCE WILLIAM COUNTY.
TEMPERATURES IN THESE AREAS SHOULD RISE ABOVE FREEZING BY NOON.

PRECIP IS ALSO LIKELY TO MAKE IT FURTHER NORTH INTO NORTHERN
VIRGINIA DURING THE LATE MORNING/MIDDAY HOURS. SEVERAL SUITES OF
GUIDANCE SUGGEST TEMPERATURES SITTING AROUND THE FREEZING MARK.
THEREFORE HAVE EXPANDED ADVISORY A TIER NORTH AS WELL FOR AREAS OF
FREEZING RAIN WHICH MAY CONTINUE INTO AFTERNOON. HAVE OPTED NOT TO
EXPAND ADVISORY ALL THE WAY TO THE MASON DIXON LINE HOWEVER AS
CONFIDENCE IS QUITE LOW IN PRECIP BEING ABLE TO MAKE IT THAT FAR
NORTH THROUGH MID-AFTERNOON EVEN IF TEMPERATURES ARE COLD ENOUGH TO
SUPPORT FZRA.

FINALLY...EXPIRATION TIME OF EXISTING ADVISORY HAS BEEN EXTENDED
FROM NOON TO 6 PM. AGAIN...SEVERAL SUITES OF GUIDANCE SUGGEST
TEMPERATURES CONTINUING TO BE AT OR JUST BELOW FREEZING FOR AREAS
NEAR/ALONG AND WEST OF THE BLUE RIDGE INTO THE AFTERNOON.

WEAK LOW PRESSURE MOVES UP THE MID-ATLANTIC COAST TONIGHT. HIGHEST
POPS WILL BE CLOSEST TO THE BAY...LOWER IN THE MOUNTAINS. MUCH OF
THE CWA LOOKS WARM ENOUGH FOR PRIMARILY RAIN TONIGHT BUT THERE STILL
MAY BE POCKETS OF SUB-FREEZING AIR WEST OF THE BLUE RIDGE AND ANY
RAIN OR DRIZZLE MAY FREEZE AND ADVISORY MAY NEED TO BE EXTENDED INTO
TONIGHT FOR THOSE AREAS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
IN THE WAKE OF THE LOW...MID-ATLANTIC REMAINS IN A WEDGE/LIGHT FLOW
REGIME ON TUESDAY THEREFORE CLOUDY SKIES AND THE CHANCE FOR LIGHT
RAIN OR DRIZZLE WILL CONTINUE. TEMPERATURES SHOULD BE WARM ENOUGH
FOR JUST LIQUID PRECIPITATION.

WHILE THERE IS GENERAL SYNOPTIC AGREEMENT IN THE COMPUTER MODELS
THROUGH THE MIDDLE OF THE WEEK...THERE IS STILL QUITE A BIT OF
SPREAD IN THE SMALLER SCALE FEATURES. AMPLIFIED UPPER LEVEL PATTERN
THROUGH THE MIDDLE PORTION OF THE WEEK. TROUGH OVER THE CENTRAL
CONUS WILL LIFT EAST...INDUCING CYCLOGENESIS OVER THE WESTERN GULF
OF MEXICO TUESDAY NIGHT. THIS LOW WILL RIDE UP THE WESTERN SIDE OF
THE APPALACHIANS...REACHING CENTRAL QUEBEC BY THURSDAY.

A STRONG LOW LEVEL JET AHEAD OF THE DEEPENING LOW WILL TRANSPORT
MOISTURE UP THE EASTERN SEABOARD TUESDAY NIGHT...BRINGING INCREASING
CHANCES OF RAIN. TEMPERATURES DROP LITTLE FROM TUESDAYS HIGHS...SO
NO FROZEN PRECIP CONCERNS. WHILE PROBABLY NOT CONTINUOUSLY RAINY
THROUGH THE PERIOD...90-100 POPS ARE WARRANTED...WITH MODERATE RAIN
POSSIBLE AT TIMES. THE NATURE MAY BECOME MORE SHOWERY ON
WEDNESDAY...BUT NOT A COMPELLING REASON TO BREAK THAT OUT AT THIS
TIME. 00Z NAM/MET GUIDANCE MUCH COOLER FOR HIGHS ON
WEDNESDAY...LIKELY DUE TO A MUCH WEAKER SFC LOW THAN THE GLOBAL
MODELS...WHICH ALLOWS THE COLD POOL TO LINGER EAST OF THE MOUNTAINS.
HOWEVER...THE OTHER GUIDANCE OF 60S MAY BE A BIT OVERDONE...EXCEPT
PERHAPS EAST OF I-95. IF THIS OCCURS...WILL ALSO HAVE TO MONITOR FOR
THE POTENTIAL OF STRONG WIND GUSTS IF CONVECTIVE ELEMENTS DEVELOP.

THE COLD FRONT TRAILING THE LOW WILL PUSH THROUGH THURSDAY
NIGHT...BRINGING AN END TO THE PRECIP EXCEPT SOME POSSIBLE UPSLOPE.
HOWEVER WITH THE WARM START...IT WILL TAKE UNTIL LATE IN THE NIGHT
FOR THE TEMPERATURES TO DROP COLD ENOUGH TO SUPPORT ANY SNOW. ALL
TOLD...IMPRESSIVE PWAT VALUES AND A DYNAMIC SYSTEM COULD LEAD TO
STORM TOTAL RAINFALL IN EXCESS OF AN INCH...ESPECIALLY EAST OF THE
MOUNTAINS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THURSDAY WILL BE BREEZY BEHIND THE FRONT. ANY UPSLOPE SNOW SHOWERS
SHOULD GRADUALLY COME TO AN END. THERE WILL ONLY BE A GLANCING BLOW
OF CAA...AS HIGH PRESSURE WILL BE BUILDING IN FROM THE SOUTHWEST.
THIS HIGH WILL REMAIN OVER THE SE STATES THROUGH SATURDAY AND
TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL. THE NEXT CHANCE OF
PRECIP WILL ARRIVE AS THE NEXT TROUGH APPROACHES SATURDAY INTO
SUNDAY. MODEL SOLUTIONS STILL DIFFER QUITE A BIT...SO POPS REMAIN
LOW. THERE WILL BE POTENTIAL FOR TEMPERATURES TO COOL BACK DOWN
BEHIND THIS SYSTEM FOR THE SECOND PART OF THE WEEKEND.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
PRECIP IS EXPECTED TO SPREAD NORTH TODAY. PERIOD OF LIGHT FREEZING
RAIN/SLEET IS MOST LIKELY AT CHO/IAD. MAY BE TOO WARM AT DCA/BWI FOR
FREEZING RAIN...BUT INITIAL PERIOD OF SLEET CAN/T BE RULED OUT
BEFORE TURNING TO RAIN. MODELS HAVE TRENDED A LITTLE SLOWER WITH
ONSET OF PRECIP AND HAVE FOLLOWED SUIT IN TAFS. EXPECT CONDITIONS TO
DROP INTO MVFR THIS AFTERNOON...THEN LIKELY IFR OR LIFR TONIGHT AND
CONTINUING INTO TUESDAY.

BELOW-VFR CIGS WILL LINGER THROUGH WEDNESDAY NIGHT. VSBY COULD DROP
BELOW VFR IN HEAVIER RAIN/SHOWERS AT TIMES FROM TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. WINDS WILL SHIFT FROM SOUTHERLY TO WESTERLY
WEDNESDAY NIGHT AND COULD GUST ABOVE 25 KT ON THURSDAY. NO
SIGNIFICANT WEATHER EXPECTED AFTER THURSDAY EVENING.

&&

.MARINE...
WEAK LOW PRESSURE MOVES OFF THE MID-ATLANTIC COAST TONIGHT. MARGINAL
SCA EXPECTED ON THE LOWER PORTIONS OF THE WATERS THIS AFTERNOON
OTHERWISE WINDS BELOW SCA THROUGH TUESDAY.

A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION BETWEEN
TUESDAY AND WEDNESDAY NIGHT...BRING MODERATE RAIN AT TIMES OVER THE
WATERS. A SCA IS LIKELY WEDNESDAY THROUGH THURSDAY...WITH THE
STRONGEST GUSTS EXPECTED ON THURSDAY. WINDS WILL DIMINISH THURSDAY
NIGHT AS HIGH PRESSURE BUILDS IN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...FREEZING RAIN ADVISORY UNTIL 6 PM EST THIS EVENING FOR VAZ025-
     026-029-036>040-501-503-504-507-508.
     FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR VAZ050>052-055-
     056-502.
     FREEZING RAIN ADVISORY FROM 10 AM THIS MORNING TO 6 PM EST
     THIS EVENING FOR VAZ027-028-030-031-505-506.
WV...FREEZING RAIN ADVISORY UNTIL 6 PM EST THIS EVENING FOR WVZ505-
     506.
     FREEZING RAIN ADVISORY FROM 10 AM THIS MORNING TO 6 PM EST
     THIS EVENING FOR WVZ055.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 6 PM EST THIS
     EVENING FOR ANZ534-537-543.

&&

SYNOPSIS...ADS
NEAR TERM...BPP
SHORT TERM...BPP/ADS
LONG TERM...ADS
AVIATION...ADS/BPP
MARINE...ADS/BPP
Hazardous weather outlook, Dec 22, 5:10 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 AM EST MON DEC 22 2014

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
510 AM EST MON DEC 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A FREEZING RAIN ADVISORY IS IN EFFECT UNTIL NOON TODAY FOR PRINCE
WILLIAM...STAFFORD AND SPOTSYLVANIA COUNTIES. PLEASE REFER TO THE
WINTER WEATHER MESSAGE WBCWSWLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
510 AM EST MON DEC 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FREEZING RAIN ADVISORY IS IN EFFECT TODAY FOR MUCH OF NORTH AND
CENTRAL VIRGINIA ALSO ALSO PORTIONS OF EASTERN WEST VIRGINIA. PLEASE
REFER TO THE WINTER WEATHER MESSAGE WBCWSWLWX FOR FURTHER
DETAILS.

THE POTENTIAL FOR FREEZING RAIN MAY EXTEND INTO TONIGHT FOR AREAS
NEAR AND WEST OF THE BLUE RIDGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter weather. Local standard time, as filed.

Winter Weather, Augusta

When
December 22, 8:00 AM EST to 4:00 PM EST
Where
Augusta forecast zone
Reported by
Public
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

The public reported a trace of ice in Spottswood at an elevation of 1875 ft.

Winter Weather, Rockingham

When
December 22, 8:00 AM EST to 4:00 PM EST
Where
Rockingham forecast zone
Reported by
Public
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

The public reported a trace of ice near Massanutten.

Winter Weather, Prince William

When
December 22, 8:00 AM EST to December 23, 7:00 AM EST
Where
Prince William forecast zone
Reported by
Trained Spotter

A trained spotter reported 0.2 inches of ice accumulation near Woolsey.

Winter Weather, Northern Fauquier

When
December 22, 8:00 AM EST to 4:00 PM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Multiple reports of between a trace and a tenth of an inch of ice accumulation were reported in surrounding counties.

Winter Weather, Southern Fauquier

When
December 22, 8:00 AM EST to 4:00 PM EST
Where
Southern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Multiple reports of between a trace and a tenth of an inch of ice accumulation were reported in surrounding counties.

Winter Weather, Culpeper

When
December 22, 8:00 AM EST to 4:00 PM EST
Where
Culpeper forecast zone
Reported by
Trained Spotter
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Multiple reports of between a trace and a tenth of an inch of ice accumulation were reported in surrounding counties.

Winter Weather, Orange

When
December 22, 8:00 AM EST to 4:00 PM EST
Where
Orange forecast zone
Reported by
Trained Spotter
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Multiple reports of between a trace and a tenth of an inch of ice accumulation were reported in surrounding counties.

Winter Weather, Rappahannock

When
December 22, 8:00 AM EST to 4:00 PM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Multiple reports of between a trace and a tenth of an inch of ice accumulation were reported in surrounding counties.

Winter Weather, Madison

When
December 22, 8:00 AM EST to 4:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Multiple reports of between a trace and a tenth of an inch of ice accumulation were reported in surrounding counties.

Winter Weather, Greene

When
December 22, 8:00 AM EST to 4:00 PM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Multiple reports of between a trace and a tenth of an inch of ice accumulation were reported in surrounding counties.

Winter Weather, Albemarle

When
December 22, 8:00 AM EST to 4:00 PM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Multiple reports of between a trace and a tenth of an inch of ice accumulation were reported in surrounding counties.

Winter Weather, Nelson

When
December 22, 8:00 AM EST to 4:00 PM EST
Where
Nelson forecast zone
Reported by
Trained Spotter
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Multiple reports of between a trace and a tenth of an inch of ice accumulation were reported in surrounding counties.

Winter Weather, Central Virginia Blue Ridge

When
December 22, 8:00 AM EST to 6:00 PM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

Multiple reports of between a trace and a tenth of an inch of ice accumulation were reported in surrounding counties.

Winter Weather, Northern Virginia Blue Ridge

When
December 22, 8:00 AM EST to 6:00 PM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Multiple reports of between a trace and a tenth of an inch of ice accumulation were reported in surrounding counties.

Winter Weather, Page

When
December 22, 8:00 AM EST to 4:00 PM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Multiple reports of between a trace and a tenth of an inch of ice accumulation were reported in surrounding counties.

Winter Weather, Shenandoah

When
December 22, 11:00 AM EST to December 23, 12:00 AM EST
Where
Shenandoah forecast zone
Reported by
County Official
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Multiple reports of a trace of ice were reported around the county.

Winter Weather, Warren

When
December 22, 11:00 AM EST to December 23, 12:00 AM EST
Where
Warren forecast zone
Reported by
Public
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

The public reported a trace of ice near Chester Gap at an elevation of 2000 ft.

Winter Weather, Frederick

When
December 22, 11:00 AM EST to December 23, 12:00 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

A trained spotter in the City of Winchester reported 0.03 inches of ice accumulation.

Winter Weather, Eastern Loudoun

When
December 22, 11:00 AM EST to December 23, 12:00 AM EST
Where
Eastern Loudoun forecast zone
Reported by
NWS Employee
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

A NWS employee reported 0.06 inches of ice accumulation near Ashburn.

Winter Weather, Western Loudoun

When
December 22, 11:00 AM EST to December 23, 12:00 AM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Multiple reports of trace accumulations of ice were reported around the county.

Winter Weather, Western Highland

When
December 22, 11:00 AM EST to December 23, 12:00 AM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Multiple reports of between a trace and a tenth of an inch of ice accumulation were reported in surrounding counties.

Winter Weather, Clarke

When
December 22, 11:00 AM EST to December 23, 12:00 AM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Multiple reports of between a trace and a tenth of an inch of ice accumulation were reported in surrounding counties.

Winter Weather, Eastern Highland

When
December 22, 11:00 AM EST to December 23, 12:00 AM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Multiple reports of between a trace and a tenth of an inch of ice accumulation were reported in surrounding counties.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551536, 551537, 551543, 551544, 551545, 551546, 551547, 551548, 551549, 551550, 551551, 551552, 551553, 551554, 551555, 551538, 551539, 551540, 551541, 551542, 551556, 551557, 551568.